Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

July 31, 20124 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Jul 31, 2012, 11:18 PM EDT for 4 counties in Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 11:18 PM EDT (03:18 UTC)
Expired
Jul 31, 2012, 11:45 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA

Counties Lumpkin County, GA, Towns County, GA, Union County, GA, White County, GA

The radar

The Greer radar (KGSP), 145 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WWUS82 KFFC 010318
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1118 PM EDT TUE JUL 31 2012

GAZ006>009-013>016-010345-
1118 PM EDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WHITE...UNION...TOWNS...PICKENS...LUMPKIN...DAWSON...FANNIN AND
GILMER COUNTIES UNTIL 1145 PM EDT...

AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MACEDONIA TO ROY...MOVING SOUTH AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WHITE...UNION...TOWNS...PICKENS...LUMPKIN...DAWSON...FANNIN 
AND GILMER COUNTIES THROUGH 1145 PM EDT. HEAVY DOWNPOURS WILL CAUSE 
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3492 8359 3488 8365 3482 8365 3480 8367
      3475 8362 3465 8365 3454 8361 3452 8364
      3450 8377 3452 8378 3450 8384 3447 8388
      3442 8443 3469 8441 3490 8406 3497 8359
TIME...MOT...LOC 0318Z 340DEG 24KT 3491 8369 3481 8402
          3464 8432

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 31, 10:11 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 31, 10:11 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1011 PM EDT TUE JUL 31 2012

.UPDATE...
THUNDERSTORM AND SHOWER DEVELOPMENT HAS PERSISTED ACROSS PORTIONS
OF THE AREA AND A BIT MORE ORGANIZED CLUSTER OF CONVECTION LOOKS
TO INFLUENCE THE NORTH TONIGHT. WITH SUPPORT FROM THE LATEST HRRR
SOLUTION... HAVE ADJUSTED TO HAVE CHANCE POPS CONTINUE ACROSS THE
NORTH AND SOUTH TO NEAR 06Z AND THEN DECREASE TO SLIGHT POPS
ACROSS THE MAJORITY OF THE AREA WHILE THE ATMOSPHERE FURTHER
STABILIZES. MADE MINOR TWEAKS TO TEMP AND DEWPOINT TRENDS... BUT
REST OF FORECAST APPEARS TO BE ON TRACK. PREVIOUS DISCUSSION
FOLLOWS.

&&

.PREV DISCUSSION... /ISSUED 337 PM EDT TUE JUL 31 2012/

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
COLD FRONT DRIFTING SOUTH THROUGH THE FORECAST AREA AT THE MOMENT
WITH SHOWERS AND ISOLATED THUNDERSTORMS MAINLY OVER CENTRAL GA.
THERE IS STILL QUITE A BIT OF MOISTURE IN THE ATMOSPHERE AND SO
INSTABILITY SO EXPECTING AFTERNOON AND EVENING POP UP THUNDERSTORMS
ACROSS NORTH GA. ANY STORMS THAT DO POP UP THIS AFTERNOON ARE NOT
EXPECTED TO BE SEVERE. A DRIER AIRMASS WILL BEGIN TO FILTER INTO
THE STATE FROM THE NORTH TONIGHT AS A HIGH PRESSURE RIDGE BUILDS IN
BEHIND THE COLD FRONT. THIS RIDGE WILL PUSH INTO THE REGION TONIGHT
AND SLOWLY WEAKEN THROUGH THE END OF THE WEEK. THIS RIDGE WILL HELP
TO KEEP TSRA DEVELOPMENT TO A MINIMUM IF ANY DEVELOP AT ALL WED.
TEMPS IN THE SHORT TERM WILL BE NEAR SEASONAL NORMS.

01

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
NO CHANGES WERE MADE TO THE EXTENDED. PATTERN REMAINS MOSTLY A
DIURNAL ONE FOR POPS.

41

.PREVIOUS LONG TERM /ISSUED 425 AM TUE JUL 31 2012/...
EXTENDED PATTERN OVER THE SOUTHEAST CONTINUES TO BE STAGNANT. THE
UPPER LEVEL HIGH REMAINS ANCHORED OVER PORTIONS OF WEST TEXAS AND
THE TEXAS PANHANDLE THROUGH THE PERIOD. ALTHOUGH SOME
DISCREPANCIES ARE NOTED...ECMWF AND GFS SHOW THE WEAK SURFACE
BOUNDARY REMAINING OVER PORTIONS OF CENTRAL/SOUTH GEORGIA THROUGH
THE EXTENDED PERIODS AND WEAK IMPULSES MOVING THROUGH THE UPPER
LEVEL FLOW THURSDAY AND FRIDAY. A FLATTENING IN THE FLOW ALOFT
BEGINS BY LATE FRIDAY WHICH SHOULD SHUNT THE UPPER LEVEL IMPULSES
FURTHER NORTH THROUGH THE WEEKEND. SOUTHERLY LOW LEVEL WINDS WILL
KEEP ENOUGH GULF MOISTURE OVER THE FORECAST AREA TO CONTINUE
CHANCE FOR DIURNALLY DRIVEN CONVECTION THROUGH THE PERIOD.
GUIDANCE TEMPERATURES CONTINUE TO ADVERTISE JUST ABOVE NORMAL
HIGHS AND LOWS...BUT NOT ENOUGH TO CHALLENGE ANY RECORDS.

ATWELL

&&

.AVIATION...
00Z UPDATE...
MOSTLY VFR CONDITIONS EXPECTED THROUGH PERIOD. SOME ISOLATED
SHOWER DEVELOPMENT WILL BE NEAR KATL AND SURROUNDING SITES ALONG
WITH THE POTENTIAL NEAR KMCN SO HAVE INCLUDED VCSH UNTIL 02Z.
VSBYS MAY BE BRIEFLY REDUCED WITH ANY SHOWERS. THE CHANCE OF ANY
DEVELOPMENT LATER IS TO LOW TO MENTION IN THE TAFS. FOR
CIGS...SCT030 LINGERING PAST 02Z THEN POTENTIAL FOR LOWER HEIGHTS
OVERNIGHT BUT NOT EXPECTING WORSE THAN SCT007 AT THE MOMENT AS DRY
AIR WILL BE FILTERING IN. SOME HZ AND 5SM VSBYS POSSIBLE NEAR
SUNRISE. WINDS GENERALLY LIGHT TO VRB OVERNIGHT BECOMING NW AT
10KTS OR LESS TOMORROW.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM CONFIDENCE IN TIMING OF SHOWERS THIS EVENING AND IN CIGS
NEAR EARLY MORNING.
HIGH CONFIDENCE ALL ELSE.

03

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  93  72  97 /  30  20  10  40
ATLANTA         72  94  74  93 /  30  10  10  40
BLAIRSVILLE     64  88  66  90 /  30  10  10  30
CARTERSVILLE    67  95  68  95 /  30  10  10  30
COLUMBUS        73  94  76  95 /  30  20  10  30
GAINESVILLE     70  92  73  93 /  30  10  10  30
MACON           73  93  73  97 /  30  20  10  40
ROME            69  94  69  97 /  30  10  10  30
PEACHTREE CITY  69  93  69  94 /  30  20  10  40
VIDALIA         74  93  77  95 /  30  20  10  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01/03
LONG TERM....41
AVIATION...03
Hazardous weather outlook, Jul 31, 4:12 PM EDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
412 PM EDT TUE JUL 31 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-012015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
412 PM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS POSSIBLE TONIGHT.

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN OVER NORTH GEORGIA TONIGHT. THIS
WILL BE THE FOCUS OF SCATTERED THUNDERSTORMS THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE GUSTY WINDS...PEA SIZED HAIL AND FREQUENT
LIGHTNING.

.DISCUSSION...
WITH DAYTIME HEATING...SCATTERED THUNDERSTORMS WERE DEVELOPING
ACROSS NORTH AND CENTRAL GEORGIA LATE THIS AFTERNOON. THIS WILL
CONTINUE INTO THE EVENING HOURS AS INSTABILITY REMAINS MARGINAL.
WITH THE STATIONARY FRONT HOLDING ACROSS NORTH GEORGIA
TONIGHT...OUTFLOW BOUNDARIES COULD INTERACT WITH THE FRONT
INITIATING SCATTERED CONVECTION THROUGH THE NIGHT. SEVERE
THUNDERSTORMS ARE NO LONGER EXPECTED THROUGH TONIGHT AS THE MAIN
AREA OF INSTABILITY HAS MOVED OFF THE GEORGIA COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE WEAK SURFACE BOUNDARY WILL REMAIN OVER CENTRAL GEORGIA THROUGH
THE WEEKEND. MAINLY ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 31, 5:45 PM EDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT TUE JUL 31 2012

GAZ002-011-312215-
545 PM EDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WALKER AND
CHATTOOGA COUNTIES UNTIL 615 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMMERVILLE...MOVING SOUTH AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WALKER AND CHATTOOGA COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE TRION...CLOUDLAND...SUMMERVILLE...
MENLO...BERRYTON...JAMES H. FLOYD STATE PARK...LYERLY...HOLLAND AND
CHATTOOGAVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3460 8548 3457 8527 3439 8528 3438 8533
      3430 8538 3428 8539 3429 8547 3448 8551
TIME...MOT...LOC 2146Z 007DEG 13KT 3449 8539
Special weather statement, Jul 31, 8:41 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
841 PM EDT TUE JUL 31 2012

GAZ002>004-010145-
841 PM EDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WHITFIELD...WALKER AND CATOOSA COUNTIES UNTIL 945 PM EDT...

AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF SALEM...MOVING SOUTH AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WHITFIELD...WALKER AND CATOOSA COUNTIES THROUGH 945 PM EDT. SOME
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3486 8482 3484 8485 3481 8486 3480 8484
      3479 8487 3475 8485 3471 8486 3471 8494
      3467 8489 3468 8491 3468 8539 3499 8525
      3499 8487
TIME...MOT...LOC 0041Z 010DEG 19KT 3509 8506
Special weather statement, Jul 31, 10:51 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1051 PM EDT TUE JUL 31 2012

GAZ006-008-009-010315-
1051 PM EDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS AND PEA SIZED HAIL
IN UNION...TOWNS AND EASTERN FANNIN COUNTIES UNTIL 1115 PM EDT...

AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 29 MILES NORTH OF NOTTELY DAM TO 6 MILES
EAST OF TATE CITY...MOVING SOUTHWEST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS UNION...TOWNS AND EASTERN FANNIN COUNTIES THROUGH 1115 PM
EDT. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3499 8354 3495 8354 3493 8359 3492 8359
      3488 8365 3482 8365 3481 8366 3481 8426
      3500 8427 3500 8355
TIME...MOT...LOC 0250Z 037DEG 20KT 3536 8417 3512 8396
          3498 8346
Special weather statement, Jul 31, 11:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1118 PM EDT TUE JUL 31 2012

GAZ006>009-013>016-010345-
1118 PM EDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WHITE...UNION...TOWNS...PICKENS...LUMPKIN...DAWSON...FANNIN AND
GILMER COUNTIES UNTIL 1145 PM EDT...

AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MACEDONIA TO ROY...MOVING SOUTH AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WHITE...UNION...TOWNS...PICKENS...LUMPKIN...DAWSON...FANNIN
AND GILMER COUNTIES THROUGH 1145 PM EDT. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3492 8359 3488 8365 3482 8365 3480 8367
      3475 8362 3465 8365 3454 8361 3452 8364
      3450 8377 3452 8378 3450 8384 3447 8388
      3442 8443 3469 8441 3490 8406 3497 8359
TIME...MOT...LOC 0318Z 340DEG 24KT 3491 8369 3481 8402
          3464 8432

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:41 PM EDTSpecial Weather StatementFFCCatoosa, Walker, Whitfield64 min
Jul 31, 10:51 PM EDTSpecial Weather StatementFFCTowns, Union24 min
Aug 1, 3:33 PM EDTSpecial Weather StatementFFCChattooga57 min
Aug 1, 3:51 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd39 min
Aug 1, 4:16 PM EDTSpecial Weather StatementFFCForsyth44 min
Aug 1, 4:21 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield39 min
Aug 1, 4:23 PM EDTSevere Thunderstorm WarningFFCForsyth, Gwinnett, Hall52 min
Aug 1, 4:28 PM EDTSpecial Weather StatementFFCFloyd47 min
Aug 1, 4:48 PM EDTSevere Thunderstorm WarningFFCFloyd42 min
Aug 1, 4:57 PM EDTSpecial Weather StatementFFCGordon, Murray33 min
Aug 1, 5:10 PM EDTSpecial Weather StatementFFCDawson50 min
Aug 1, 5:13 PM EDTSevere Thunderstorm WarningFFCGilmer, Gordon, Murray, Pickens47 min
Aug 1, 6:05 PM EDTSpecial Weather StatementFFCGilmer, Pickens40 min
Aug 1, 6:17 PM EDTSpecial Weather StatementFFCDooly28 min
Aug 1, 6:19 PM EDTSpecial Weather StatementFFCDade, Walker41 min
Aug 1, 6:26 PM EDTSpecial Weather StatementFFCHenry, Rockdale49 min
Aug 1, 6:49 PM EDTSevere Thunderstorm WarningFFCChattooga, Walker41 min
Aug 1, 7:23 PM EDTSevere Thunderstorm WarningFFCChattooga, Walker52 min
Aug 1, 7:39 PM EDTSpecial Weather StatementFFCFannin, Towns, Union51 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.